Wyoming, 2010

High Wind in Wyoming, November 30, 2010

November 30, 2010 · NWS CYS · 8 events in 4 counties and zones

A strong pressure gradient, in combination with a stable atmosphere, created strong winds over parts of Interstate 80. This episode continued into December 2010.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong pressure gradient, in combination with a stable atmosphere, created strong winds over parts of Interstate 80. This episode continued into December 2010.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 29, 9:22 PM MST, 5 hours 23 minutes earlier.

Area forecast discussion, Nov 29, 9:22 PM MST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
922 PM MST MON NOV 29 2010

.UPDATE...
NORTHWEST WINDS HAVE DECREASED OVER THE PAST HOUR OR TWO...SO WENT
AHEAD AND CANCELLED THE WIND ADVISORY FOR THE PANHANDLE.
NORTHWEST WINDS WILL CONTINUE TO DECREASE THROUGH THE REMAINDER OF
THE OVERNIGHT HOURS.

&&

.PREV DISCUSSION... /ISSUED 615 PM MST MON NOV 29 2010/

UPDATE...
SATELLITE PIX AND AREA WEBCAMS INDICATE THE SNOW OVER THE SNOWY
RANGE AND SIERRA MADRES CONTINUING TO WANE. SO...ALLOWED THE
WINTER WEATHER ADVISORY TO EXPIRE ON SCHEDULE AT 6 PM.

PREV DISCUSSION... /ISSUED 321 PM MST MON NOV 29 2010/

UPDATE...
ALLOWED WINTER WEATHER ADVISORY FOR THE WESTERN AND NORTHERN ZONES
TO EXPIRE AT 3 PM. SNOW HAS ENDED ACROSS THIS AREA AND WINDS HAVE
STARTED TO DECREASE. A WIND ADVISORY WILL REMAIN IN EFFECT UNTIL
11 PM FOR THE NEB PANHANDLE...AND A WINTER WEATHER ADVISORY WILL
CONTINUE UNTIL 6 PM FOR THE SOUTH CENTRAL MOUNTAINS.

PREV DISCUSSION... /ISSUED 149 PM MST MON NOV 29 2010/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
IR SATELLITE CONTINUES TO SHOW A DECREASING TREND IN ENHANCEMENT
OVER THE AREA AS CLOUD TOPS ARE SLOWLY WARMING. THIS INDICATES
THAT SNOW SHOULD CONTINUE TO TAPER OFF THROUGH THE REST OF THIS
AFTERNOON AND INTO THIS EVENING. HAVE LET THE WINTER WEATHER
ADVISORY FOR THE WESTERN AND NORTHERN ZONES EXPIRE. HOWEVER...WILL
KEEP THE WINTER WEATHER ADVISORY FOR THE SNOWY AND SIERRA MADRES
WHERE SNOW AND BLOWING SNOW WILL LINGER INTO THIS EVENING. WILL
ALSO KEEP THE WIND ADVISORY FOR THE NEB PANHANDLE IN EFFECT UNTIL
MIDNIGHT AS WINDS ARE STILL AROUND 30 MPH GUSTING TO AROUND 45
MPH. THE GRADIENT WILL BEGIN TO RELAX AFTER SUNSET AND THE
ADVISORY MAY BE ABLE TO BE CANCELLED BY MID EVENING. NNW FLOW WILL
OCCUR ALOFT TONIGHT AS A DEEP UPPER TROUGH MOVES EAST OF THE
PLAINS AND AN UPPER RIDGE MOVES OVER THE WESTERN U.S. A WEAK SHORT
WAVE IN THE FLOW WILL MOVE OVER THE SOUTHERN MOUNTAINS...RESULTING
IN SOME LINGERING SNOW SHOWERS OVERNIGHT. THE REST OF THE AREA
WILL SEE DECREASING CLOUDS AND WINDS OVERNIGHT. NW FLOW WILL OCCUR
ALOFT TUES BETWEEN THE DEEP UPPER TROUGH TO THE EAST AND AN UPPER RIDGE
OVER THE WESTERN U.S. TEMPERATURES WILL REBOUND A BIT ON TUES WITH
WEST TO NORTHWEST DOWNSLOPE WINDS AT THE SURFACE. WINDY CONDITIONS
WILL OCCUR ONCE AGAIN ON TUES...BUT THEY SHOULD NOT BE AS STRONG
AS TODAY AT THE LOWER ELEVATION OR THE NEB PANHANDLE. THERE IS
SOME INDICATION IN THE 700 MB GRADIENT THAT A HIGH WIND WATCH MAY
BE NEEDED FOR THE MOUNTAINS FOR TUES NIGHT. NW FLOW WILL CONT
ALOFT TUES NIGHT THROUGH WED NIGHT AS THE UPPER RIDGE REMAINS TO
THE WEST OF THE FORECAST AREA. TEMPERATURES WILL BE EVEN WARMER ON
WED AS THE SURFACE TO 500MB THICKNESS VALUES INCREASE OVER THE
AREA. A WEAK DISTURBANCE WILL MOVE OVER THE WESTERN PORTION OF THE
CWA ON WED WHICH WILL RESULT IN A CHANCE OF SNOW...MAINLY FOR THE
SOUTHERN MOUNTAINS. SNOWFALL AMOUNTS WILL BE AROUND AN INCH OR TWO
IN THE SNOWY AND SIERRA MADRE RANGES.

LONG TERM...THURSDAY THROUGH MONDAY

SOME DISCREPANCIES SEEN IN MEDIUM RANGE MODELS THAT COULD HAVE BIG
IMPACTS ON WEATHER THROUGH THE WEEKEND.

BOTH THE GFS AND ECMWF START THURSDAY OFF IN AGREEMENT WITH AN
UPPER RIDGE OF HIGH PRESSURE BUILDING INTO THE AREA. THIS WILL
RESULT IN DRY WEATHER AND WARMER TEMPERATURES THURSDAY WITH HIGHS
IN THE UPPER 40S EAST OF THE LARAMIE RANGE...MID TO UPPER 30S
WEST. 700MB TEMPERATURES THURSDAY NIGHT CLIMB ABOVE FREEZING ON
BOTH MODELS...WITH THE GFS ABOUT 4 DEGREES C WARMER THAN THE
ECMWF. REGARDLESS...LOW FRIDAY MORNING LOOK TO BE IN THE UPPER 20S
TO LOW 30S CWA-WIDE.

CHANGES BEGIN FRIDAY AS THE ECMWF DRIVES A SHORTWAVE THROUGH FROM
THE NORTHWEST. GFS HOLDS ONTO THE UPPER RIDGE INTO SATURDAY
MORNING. WENT WITH THE ECMWF SOLUTION...INTRODUCING CHANCE POPS
INTO CARBON COUNTY FRIDAY AFTERNOON AND SLOWLY SPREADING POPS
EASTWARD OVERNIGHT INTO SATURDAY. GFS FINALLY DROPS A DRY COLD
FRONT THROUGH SOUTHERN WYOMING SUNDAY MORNING WITH NO PRECIP
FORECAST. WILL NEED TO MONITOR THIS FOR A FEW MORE MODEL RUNS TO
SEE IF BETTER AGREEMENT MATERIALIZES LATER THIS WEEK.

&&

.AVIATION...06Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS THROUGH THE PERIOD.
THERE WILL BE ISOLATED SNOW SHOWERS THAT PERSIST ACROSS THE
SOUTHEAST WYOMING MOUNTAINS OVERNIGHT...SO MOUNTAIN OBSCURATIONS
ARE EXPECTED THERE. OTHERWISE...PANHANDLE LOCATIONS WILL SEE
NORTHWEST WINDS DECREASE THROUGH THE REST OF THE NIGHT AND
INCREASE ONCE AGAIN ON TUESDAY. MEANWHILE...NORTHWEST WINDS WILL
BECOME MORE WESTERLY AT WYOMING TERMINALS AND SHOULD STAY BREEZY
THROUGHOUT THE PERIOD.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS DUE TO SNOWFALL AND LOW
FIRE DANGER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

AVIATION/UPDATES...HAHN
SHORT TERM/FIRE WEATHER...KMD
LONG TERM...CLAYCOMB
Hazardous weather outlook, Nov 29, 9:47 PM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
947 PM MST MON NOV 29 2010

WYZ101>119-010500-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
947 PM MST MON NOV 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
IN AND AROUND THE SOUTHEAST WYOMING MOUNTAINS ON TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-010500-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
947 PM MST MON NOV 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
November 30, 2:45 AM MST to 11:40 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Union Pacific Railroad sensor at Buford reported sustained winds at or above 40 mph during this time frame. A peak gust of 60 mph occurred at 1400LST.

High Wind, North Snowy Range Foothills

When
November 30, 2:56 AM MST to 11:46 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The sensor at Arlington reported sustained winds at or above 40 mph during this time frame. A peak gust of 65 mph occurred at 1111LST.

High Wind, South Laramie Range

When
November 30, 4:15 AM MST to 5:55 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Union Pacific Railroad sensor at Lynch reported sustained winds at or above 40 mph from 415LST to 515LST, and from 1545LST to 1755LST. A peak gust of 58 mph occurred at 445LST.

High Wind, South Laramie Range Foothills

When
November 30, 4:55 AM MST to 11:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Union Pacific Railroad sensor at Emkay reported sustained winds at or above 40 mph during this time frame. A peak gust of 71 mph occurred at 755LST and 1145LST.

High Wind, South Laramie Range

When
November 30, 9:12 AM MST to 11:57 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The sensor at Vedauwoo measured sustained winds at or above 40 mph from 912LST to 1627LST, and from 2032LST to 2357LST. A peak gust of 58 mph occurred at 2332LST and 2337LST.

High Wind, South Laramie Range Foothills

When
November 30, 12:36 PM MST to 1:36 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The sensor at Wyo Hill on Interstate 25 reported sustained winds at or above 40 mph during this time frame.

High Wind, South Laramie Range

When
November 30, 2:56 PM MST to 3:02 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The Union Pacific Railroad sensor at Pumpkin Vine reported wind gusts of 58 mph at 1456LST and 1501LST.

High Wind, Central Laramie Range and Southwest Platte County

When
November 30, 10:05 PM MST to 11:55 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The sensor at Bordeaux on Interstate 25 reported sustained winds at or above 40 mph during this time frame. A peak gust of 61 mph occurred at 2315LST and 2320LST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264607, 264463, 264609, 264610, 264464, 264611, 264608, 264612.